Pharm Skel Muscle Relaxants Part 2

14 Questions | Total Attempts: 462

SettingsSettingsSettings
Please wait...
Muscle Quizzes & Trivia

In the second part of our pharmacology quiz series we’ll be looking at the topic of skeletal muscle relaxants, which are drugs taken in the effort to relax and reduce tension in the muscles. Why are these used, and how do they work? We’ll let you answer those questions and more below!


Questions and Answers
  • 1. 
    A 48-year-old man, who had been suffering from Crohn disease for several years, underwent abdominal surgery to remove an intestinal obstruction. General anesthesia was supplemented with tubocurarine. The blockade of which of the following postreceptor pathways most likely mediated the muscle relaxant effect of this drug?
    • A. 

      CAMP

    • B. 

      Na+ channels

    • C. 

      K+ channels

    • D. 

      Phospholipase A2

    • E. 

      IP3/DAG

    • F. 

      Cl- channels

  • 2. 
    A 49-year-old man diagnosed with inguinal hernia was prepared for surgery. Shortly after the initiation of general anesthesia with halothane and succinylcholine the patient developed muscle rigidity, tachycardia, labile blood pressure, profuse diaphoresis and high fever. The anesthesia was discontinued at once and a drug was administered by rapid IV push. Which of the following was most likely the mechanism of action of the administered drug?
    • A. 

      Activation of GABA B receptors in the spinal cord

    • B. 

      Blockade of excitatory neurotransmitter release in the brain

    • C. 

      Blockade of Ca++ channels in skeletal muscle membrane

    • D. 

      Blockade of Ca++ channels in sarcoplasmic reticulum

    • E. 

      Increased K+ conductance in skeletal muscle membrane

  • 3. 
    A 59-year-old woman was undergoing surgery to remove a breast cancer. The anesthesia was induced by thiopental, maintained by enflurane and supplemented with a nondepolarizing neuromuscular blocker which has a short duration of action and is metabolized by plasma pseudocholinesterase. Which of the following drugs was most likely administered?
    • A. 

      Succinylcholine

    • B. 

      Tubocurarine

    • C. 

      Vecuronium

    • D. 

      Mivacurium

    • E. 

      Cisatracurium

  • 4. 
    A 34-year-old woman suffering from hemifacial spasms started a treatment with botulin toxin injected directly into the abnormally contracting muscles. Which of the following molecular actions most likely mediated the therapeutic effect of the drug in the patient’s disorder?
    • A. 

      Long lasting activation of Nm receptors

    • B. 

      Inhibition of acetylcholine storage into synaptic vesicles

    • C. 

      Inhibition of choline acetyltransferase

    • D. 

      Inhibition of acetylcholine exocytosis from cholinergic terminals

    • E. 

      Stimulation of acetylcholinesterase

    • F. 

      Opening of Ca++ channels in cholinergic terminals

  • 5. 
    A 61-year-old man underwent surgery to remove a prostate cancer. The anesthesia was induced by thiopental and maintained by halothane. Tubocurarine was also added to ensure adequate muscle relaxation. Which of the following was most likely the correct sequence of the paralysis of skeletal muscles induced by tubocurarine on this patient?
    • A. 

      Eye extrinsic muscles, limb muscles, diaphragm

    • B. 

      Limb muscles, diaphragm, eye extrinsic muscles

    • C. 

      Diaphragm, eye extrinsic muscles, limb muscles

    • D. 

      Diaphragm, limb muscles, eye extrinsic muscles

    • E. 

      Limb muscles, eye extrinsic muscles, diaphragm

  • 6. 
    A 47-year-old woman recently diagnosed with spasmodic torticollis received multiple injections of a drug into the dystonic muscles of the neck. The therapy improved the position of the head and reduced painful muscle spasms for 3 months after the injections. Which of the following drugs was most likely administered?
    • A. 

      Succinylcholine

    • B. 

      Botulin toxin

    • C. 

      Mivacurium

    • D. 

      Tubocurarine

    • E. 

      Dantrolene

  • 7. 
    A 48-year-old man presented to his physician complaining of intermittent spasms of limb muscles. The patient was referred to the neurologic clinic where the diagnosis of stiff-man syndrome was made. An appropriate therapy was ordered to improve the muscular spasms. Which of the following drug was most likely prescribed?
    • A. 

      Phenobarbital

    • B. 

      Baclofen

    • C. 

      Tubocurarine

    • D. 

      Succinylcholine

    • E. 

      Chlorpromazine

    • F. 

      Mivacurium

  • 8. 
    A 41-year-old man suffering from amyotrophic lateral sclerosis presented to his physician with muscle fasciculations, spasticity of limbs, hyperactive deep tendon reflexes and extensor plantar reflexes. Baclofen was prescribed to reduce spasticity and cramps. Which of the following actions most likely mediated the therapeutic effect of the drug in the patient’s disease?
    • A. 

      Activation of GABA B receptors in the spinal cord

    • B. 

      Blockade of Nm receptors of motor end plate

    • C. 

      Increased substance P release in the spinal cord

    • D. 

      Blockade of Ca++ channels in the skeletal muscle membrane

    • E. 

      Increased K+ conductance in the skeletal muscle membrane

  • 9. 
    A 44-year-old man, brought to the emergency room after a car accident, required intubation and mechanical ventilation. Patient history was significant for a genetically deficient plasma cholinesterase. A muscle relaxant was administered IV. Which of the following muscle relaxants would be contraindicated in this patient?
    • A. 

      Tubocurarine

    • B. 

      Cisatracurium

    • C. 

      Baclofen

    • D. 

      Mivacurium

    • E. 

      Vecuronium

    • F. 

      Tizanidine

  • 10. 
    A 45-year-old man, who was given tubocurarine as a muscle relaxant during surgery, showed a significant drop in blood pressure. Which of the following pairs of actions most likely mediated the adverse effect of the drug in this patient?
    • A. 

      Inhibition of vasomotor center and ganglionic blockade

    • B. 

      Blockade of nicotinic receptors in the adrenal medulla and bradykinin release

    • C. 

      Inhibition of vasomotor center and bradykinin release

    • D. 

      Blockade of carotid sinus baroreceptors and histamine release

    • E. 

      Histamine release and ganglionic blockade

  • 11. 
    A 37-year-old woman, who had been suffering from multiple sclerosis for two years, complained of increased painful cramp in her legs. The neurologist prescribed baclofen, three tablets daily. Which of the following adverse effects might most likely occur in this patient?
    • A. 

      Hallucinations

    • B. 

      Ataxia

    • C. 

      Dystonic reactions

    • D. 

      Hypotension

    • E. 

      Drowsiness

  • 12. 
    A 54-year-old male, who had been suffering from amyotrophic lateral sclerosis for one year, complained of generalized muscle spasm. His physician prescribed diazepam to reduce spasticity. Which of the following statements best explain the mechanism of the spasmolytic effect of diazepam in this patient?
    • A. 

      Blockade of calcium release from the sarcoplasmic reticulum

    • B. 

      Blockade of acetylcholine release from motor nerve

    • C. 

      Depolarization blockade of Nm receptors

    • D. 

      Facilitation of GABA actions in the spinal cord

    • E. 

      Activation of GABA B receptors in the spinal cord

  • 13. 
    A 48-year-old patient underwent heart surgery to received an artificial valve. Anesthesia was induced by thiopental, then a muscle relaxant was given IV to facilitate intubation. Soon after the administration of the drug the patient exhibited transient muscle fasciculations which progressed to generalized paralysis within one minute. Which of the following muscle relaxant was most likely given?
    • A. 

      Cisatracurium

    • B. 

      Succinylcholine

    • C. 

      Dantrolene

    • D. 

      Vecuronium

    • E. 

      Tubocurarine

    • F. 

      Tizanidine

  • 14. 
    A 40-year-old woman, admitted to the emergency hospital after a car collision, had multiple surgeries to repair her injuries and was placed on mechanical ventilation to assist respiration. On day 13 she was scheduled for a transesophageal ECG, and was given a muscle relaxant IV to facilitate the procedure. Soon afterwards the patient suffered a cardiac arrest and CPR was performed successfully. The potassium recorded during arrest peaked at 7.3 mEq/L. Which of the following muscle relaxant was most likely administered?
    • A. 

      Cisatracurium

    • B. 

      Vecuronium

    • C. 

      Tubocurarine

    • D. 

      Dantrolene

    • E. 

      Succinylcholine